Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Nashville, TN

August 30, 2005Giles County, Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 30, 2005, 12:27 AM CDT for Giles County, Lawrence County, Wayne County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2005, 12:27 AM CDT (05:27 UTC)
Expired
Aug 30, 2005, 6:30 AM CDT
In force
6 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Giles County, TN, Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 125 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 300533
FFWOHX
TNC055-099-181-301130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1227 AM CDT TUE AUG 30 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF PULASKI
  LAWRENCE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LAWRENCEBURG
  WAYNE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WAYNESBORO

* UNTIL 630 AM CDT

* AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAIN FROM TROPICAL STORM KATRINA MOVING       
  NORTHEAST INTO SOUTHERN MIDDLE TENNESSEE. RADAR AND RAIN 
  GAUGE REPORTS INDICATE BETWEEN ONE AND TWO INCHES OF RAIN HAS 
  FALLEN IN THE PAST SIX HOURS. ADDITIONAL HEAVY RAINFALL OF ONE TO 
  THREE INCHES IS LIKELY BEFORE TAPERING OFF LATER THIS MORNING.

* ADDITIONAL LOCATIONS IN THE WARNING INCLUDE LYNNVILLE...ETHRIDGE   
  AND CLIFTON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IF YOU APPROACH A FLOODED ROAD...TURN AROUND...DONT DROWN.

LAT...LON 3502 8761 3502 8722 3500 8683 3528 8681
      3542 8694 3546 8713 3544 8723 3547 8743
      3540 8756 3550 8774 3544 8803 3501 8797

$$

05
2 follow-up statements
000 
WGUS74 KOHX 300728
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
223 AM CDT TUE AUG 30 2005

TNC055-099-181-301130-
WAYNE TN-LAWRENCE TN-GILES TN-
223 AM CDT TUE AUG 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 AM CDT FOR GILES...
LAWRENCE AND WAYNE COUNTIES...

AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN ACROSS THE WARNED AREA. THE HEAVIEST RAIN EXTENDED
ALONG A LINE FROM BODENHAM IN WESTERN GILES COUNTY TO NEAR FIVE POINTS
IN SOUTHEAST LAWRENCE COUNTY. RAINFALL RATES INDICATED BY RADAR WERE 
BETWEEN 1.5 AND 2 INCHES PER HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAYNESBORO...
LAWRENCEBURG...AND PULASKI.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NASHVILLE.

LAT...LON 3502 8761 3502 8722 3500 8683 3528 8681
      3542 8694 3546 8713 3544 8723 3547 8743
      3540 8756 3550 8774 3544 8803 3501 8797

$$

05
000 
WGUS74 KOHX 300913
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
409 AM CDT TUE AUG 30 2005

TNC055-099-181-300919-
WAYNE TN-LAWRENCE TN-GILES TN-
409 AM CDT TUE AUG 30 2005

...THE FLASH FLOOD WARNING FOR GILES...LAWRENCE AND WAYNE COUNTIES IS
CANCELLED...

HEAVY RAIN BANDS ASSOCIATED WITH TROPICAL STORM KATRINA HAVE MOVED NORTH
OF THE WARNED AREA. NO FLOODING HAS BEEN REPORTED.


LAT...LON 3502 8761 3502 8722 3500 8683 3528 8681
      3542 8694 3546 8713 3544 8723 3547 8743
      3540 8756 3550 8774 3544 8803 3501 8797

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 10:20 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 29, 10:20 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 PM CDT MON AUG 29 2005

.DISCUSSION...
TS KATRINA HAS NOW SHIFTED FURTHER E THAN PREVIOUSLY THOUGHT AND
ACCELERATING FASTER. WINDS AND RAIN WILL CONTINUE TO INCREASE AS
NIGHT PROGRESSES. WE WILL CONTINUE TO BE IN FAVORABLE POSITION FOR
HIGH WINDS AND HEAVY RAIN. CURRENT FORECAST PACKAGE HAS HANDLE ON
THINGS...BUT MAY HAVE TO ADJUST TIMING EVENTUALLY.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...

INLAND TROPICAL STORM WARNING FROM 10 PM MONDAY TO 11 AM TUESDAY
FOR THE FOLLOWING ZONES: GILES...LAWRENCE...LEWIS...PERRY...AND
WAYNE.

FLOOD WATCH FROM 1 AM TUESDAY TO 6 PM TUESDAY FOR THE FOLLOWING
ZONES:
BEDFORD...BENTON...CANNON...CHEATHAM...CLAY...COFFEE...CUMBERLAND...
DAVIDSON...DEKALB...DICKSON...FENTRESS...GILES...GRUNDY...HICKMAN
...HOUSTON...HUMPHREYS...JACKSON...LAWRENCE...LEWIS...MACON...
MARSHALL...MAURY...MONTGOMERY...OVERTON...PERRY...PICKETT...PUTNAM
...ROBERTSON...RUTHERFORD...SMITH...STEWART...SUMNER...TROUSDALE...
VAN BUREN...WARREN...WAYNE...WHITE...WILLIAMSON...AND WILSON.

INLAND TROPICAL STORM WARNING FROM 1 AM TUESDAY TO 1 PM TUESDAY
FOR THE FOLLOWING ZONES:
BEDFORD...COFFEE...GRUNDY...HICKMAN...MARSHALL AND MAURY.

INLAND TROPICAL STORM WATCH FROM 3 AM TUESDAY TO 4 PM TUESDAY
FOR THE FOLLOWING ZONES:
BENTON...CANNON...CHEATHAM...CLAY...CUMBERLAND...DAVIDSON...DEKALB...
DICKSON...FENTRESS...HOUSTON...HUMPHREYS...JACKSON...MACON...
MONTGOMERY...OVERTON...PICKETT...PUTNAM...ROBERTSON...RUTHERFORD...
SMITH...STEWART...SUMNER...TROUSDALE...VAN BUREN...WARREN...WHITE...
WILLIAMSON...AND WILSON.
&&

MAG
Hazardous weather outlook, Aug 29, 5:40 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
540 PM CDT MON AUG 29 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
540 PM CDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

...INLAND TROPICAL STORM WIND WARNING FOR MIDDLE TENNESSEE TONIGHT
INTO TUESDAY...

...FLOOD WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE AND PLATEAU
FROM 1 AM TO 10 PM CDT TUESDAY...

.DAY ONE...TODAY AND TONIGHT...
SOON TO BE TROPICAL STROM KATRINA WILL MOVE NORTH INTO THE MID STATE
LATE TONIGHT...WITH OCCASIONAL SHOWERS AND SCATTERED THUNDERSTORMS
EXPECTED ACROSS MIDDLE TENNESSEE. WIND SPEEDS UP TO 40 MPH WITH
HIGHER GUSTS WILL DEVELOP IN SOUTH MIDDLE TENNESSEE AFTER MIDNIGHT.
ISOLATED TORNADOES WILL BE POSSIBLE. HEAVY RAINFALL WILL DEVELOP
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SUSTAINED WINDS OF 40 MPH...WITH GUSTS TO 50 MPH CAN BE EXPECTED ON
TUESDAY...ACROSS MUCH OF MIDDLE TENNESSEE. HIGH SHEAR CONTINUES TO
SUPPORT THE POTENTIAL FOR ISOLATED TORNADOES...WITH VERY HEAVY
RAINFALL. FLOODING IS LIKELY TO OCCUR.

THE REMNANTS OF KATRINA ARE EXPECTED TO MOVE NORTH OF MIDDLE
TENNESSEE TUESDAY NIGHT...ENDING THE THREAT OF HAZARDOUS WEATHER
ACROSS MIDDLE TENNESSEE. RIVERS WILL REMAIN HIGH INTO MID
WEEK...WITH SOME RIVER FLOODING EXPECTED.

.SPOTTER ACTIVATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED INTO
TUESDAY.

GIRODO

In the hours before

Local storm report, Aug 29, 8:58 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
858 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TROPICAL STORM   LAWRENCEBURG            35.25N 87.34W
08/29/2005                   LAWRENCE           TN   EMERGENCY MNGR

            TREE DOWN WATSON DRIVE AND NEAR IRON CITY

&&

MGIRODO
Special weather statement, Aug 29, 9:12 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT MON AUG 29 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-300900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
912 PM CDT MON AUG 29 2005

...INLAND TROPICAL STORM WARNING IS IN EFFECT FOR MIDDLE
TENNESSEE FOR TONIGHT AND TUESDAY...

EMERGENCY OFFICIALS IN LAWRENCE COUNTY HAVE REPORTED SEVERAL TREES
BLOWN DOWN DUE TO HIGH WINDS. AS TROPICAL STORM KATRINA CONTINUES
TO MOVE NORTHWARD INTO THE MIDSTATE WE EXPECT THE GROUNDS TO BECOME
SATURATED WHICH WILL LIKELY CAUSE ADDITIONAL TREE DAMAGE IN MANY
AREAS OVERNIGHT AND TOMORROW. THIS MAY ALSO CAUSE POWER PROBLEMS AS
TREES AND LIMBS HIT POWER LINES AND CAUSE OUTAGES.

WE EXPECT WINDS TO INCREASE TO 30 TO 45 MPH IN MANY AREAS BY DAYBREAK
WITH HIGHER GUSTS POSSIBLE. RESIDENTS SHOULD SECURE ANY LOOSE OR
EASILY MOVABLE OBJECTS ON THEIR HOMES OR PROPERTY. REPORT POWER
PROBLEMS TO THE LOCAL POWER COMPANIES AND ANY TREES BLOCKING ROADS
OR DAMAGING HOMES TO LOCAL LAW ENFORCEMENT OFFICIALS.

JLM
Local storm report, Aug 29, 10:07 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1007 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TROPICAL STORM   WAYNESBORO              35.32N 87.76W
08/29/2005                   WAYNE              TN   LAW ENFORCEMENT

            SO REPORTS 5 TREES DOWN AROUND COUNTY

0957 PM     TROPICAL STORM   8 W LINDEN              35.61N 87.99W
08/29/2005                   PERRY              TN   LAW ENFORCEMENT

            TREE DOWN

1002 PM     TROPICAL STORM   9 S HOHENWALD           35.42N 87.56W
08/29/2005                   LEWIS              TN   LAW ENFORCEMENT

            SO REPORTS 1 SMALL TREE DOWN

&&

MGIRODO

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.